Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 35, NWS Norman, OK

June 4, 1996Dewey County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 4, 1996, 7:44 PM CDT for Dewey County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 1996, 7:44 PM CDT (00:44 UTC)
Expired
Jun 4, 1996, 8:15 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dewey County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 050044
TOROKC
OKC043-050115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
744 PM CDT TUE JUN 04 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     DEWEY

INCLUDING THE FOLLOWING LOCATIONS
     ALEDO... BURMAH AND PUTNAM

AT 744 PM CDT DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 12 MILES NORTHWEST OF PUTNAM MOVING
SOUTH-SOUTHEAST AT 15 TO 20 MPH.  THIS STORM IS EXPECTED TO TRACK NEAR
THE TOWNS OF ALEDO AND BURMAH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLA^T IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR OKLAHOMA UNTIL 900PM CDT.

LAT...LON 3583  9885 3583  9920 3603  9922 3603  9882

BSC/SPEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:28 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 3:28 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 PM CDT TUE JUN 4 1996

BNDRY ACRS NRN OK WITH VRY HI LI'S IN UNCAPPED AIRMASS TO ITS SOUTH.
LTST RADAR FM AMA AND DDC SHOW SFC BASED CONVECTION DVLPG IN PH SO
WL GO WITH HIGHEST POPS ACRS NRN ZONES THIS EVE. EVEN THO LO LVL
WNDS ARE LGT...WITH NWLY UPR FLOW THE TURNING OF LOW AND MID LVL
WNDS MAY BE ENOUGH TO PROMOTE DVLPMNT OF SOME SUPERCELLS. AFT TNGT
RDG SHD BEGIN TO MOVE IN FM THE W WHILE SFC TROF/FNT SHIFTS EWD ACRS
AREA THU. THUS WILL TAPER OFF POPS FM W TO EAST IN LATER PDS.

FCSTID = 12
OKC   65  88  69  88 /  40  20  20  20
HBR   63  92  68  90 /  30  20  10  10
SPS   65  92  70  91 /  30  20  20  20"
GAG   61  91  63  87 /  30  20  10  10
PNC   63  87  67  87 /  50  30  20  10
DUA   67  88  70  89 /  30  30  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 4, 5:55 PM CDT, 1 hour 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT TUE JUN 4 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

515 PM     9 N SELMON              OK      TREE DAMAGE.
06/04/96   HARPER                          6-8 INCH TREE LIMBS DOWN.

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:12 PM CDTTornado WarningOUNDewey33 min
Jun 4, 7:35 PM CDTSevere Thunderstorm WarningOUNGrant, Kay55 min
Jun 4, 8:08 PM CDTSevere Thunderstorm WarningOUNDewey37 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningOUNGrant, Kay50 min
Jun 4, 8:50 PM CDTSevere Thunderstorm WarningOUNGarfield40 min
Jun 4, 9:00 PM CDTSevere Thunderstorm WarningOUNNoble45 min
Jun 4, 9:25 PM CDTSevere Thunderstorm WarningOUNGarfield50 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.